Accelerated insulin reduction

Discussion in 'Lantus / Basaglar (glargine) and Levemir (detemir)' started by Vivaldi, May 8, 2018.

  1. Vivaldi

    Vivaldi Member

    Joined:
    Mar 27, 2018
    Good day. Vivaldi is having light green low numbers recently. Four lows (36 to 45) in the last 4 day. Would welcome opinions regarding my two options: Should I keep the slow descent of insulin, 1/4 unit every 3 to 7 days?. Or should I drop insulin at an accelerated pace (maybe 1/5 or 1 unit at a time)? Please check the spreadsheet and give me some feedback. Thanks. PS: I have already read the "Handling low numbers" sticky note.
     
  2. Mandy & Rex

    Mandy & Rex Well-Known Member

    Joined:
    Mar 22, 2017
    Hello. On 5/2, you had a 47 and should have taken a reduction to 2.25u. With the 36 yesterday, that calls for an immediate reduction. Please reduce to 2u and see if Vivaldi can stay in dark greens with no lime greens.
     
  3. Gill & George

    Gill & George Well-Known Member

    Joined:
    Oct 27, 2015
    I'm trying to get some eyes on you.

    I think you may have mis understood the protocol, you hold the dose for 3 to 7 days unless kitty earns a reduction.

    A number in the 30's is an immediate reduction, and you seem to have not taken quite a few.

    We'll see if we can figure up a way to help you.

    Can you check Vivaldi again after that 40 you just got?
    I'm really worried that the amount of insulin he is on at the moment is too much for him (because some reductions haven't been taken when they were earned)
    When they are overdosed they can continue to drop even past +6 and you may need to feed him to stop him from getting into dangerous numbers.
     
  4. Gill & George

    Gill & George Well-Known Member

    Joined:
    Oct 27, 2015
    OOOps, sorry he is at 58 now and you are stalling, I think I might consider skipping the shot this morning, to try and drain the depot. Give yourself some breathing space to determine a good dose.
    Misread the ss sorry

    Can you monitor him at all today?

    (because reductions have not been taken when the should have been I think the depot is likely overfull)
     
    Last edited: May 8, 2018
    Mandy & Rex likes this.
  5. Stacy & Asia

    Stacy & Asia Well-Known Member

    Joined:
    Oct 2, 2017
    Welcome to you and Vivaldi. I love his name.

    Regardless of following SLGS or TR any time you get a lime green number (below 50 on a human meter), you would reduce the next dose by .25 and further doses would be that same reduced amount. So your next dose should be 2 units and you would keep that dose until Vivaldi earns another reduction by going below 50.

    Additionally, if he goes too low, you need to give him some higher carb food or honey to get his number back up over 50. We usually recommend testing 20 minutes or so after giving the sugar or high carb food to see if the numbers are coming up, if they are not, give more sugar and test again in 20 more minutes. In order to make sure Vivaldi is safe, you want to know that he is staying above 50 on his own 2 hours after your last sugar/high carb intervention. Sugars can bring numbers up quickly, but can wear off very quickly also.

    How was he acting with those numbers in the 30s and 40s? Any unusual behavior or symptoms?

    It looks like Lantus was a good choice to switch to and Vivaldi is responding well, you just have to keep him safe when he goes below 50 and take the reductions when that happens. Post here a little more often and review the stickies to familiarize yourself further with the dosing methods we use. If something doesn’t make sense or is confusing, ask all the questions you need to. There are so many knowledgeable people here willing to help. :cat:
     
  6. Vivaldi

    Vivaldi Member

    Joined:
    Mar 27, 2018
    Thank you all for your advise. Plan to lower to 2 u tonight depending on PMPS (If blue) or skip the dose if green or light green. Thanks again.
     
  7. Vivaldi

    Vivaldi Member

    Joined:
    Mar 27, 2018
    Vivaldi is doing just fine. No hypo symptoms, very active playing with brothers. Tested at 164 at +8. Thanks.
     
  8. Vivaldi

    Vivaldi Member

    Joined:
    Mar 27, 2018
    Good day to you great supporters. Vivaldi tested his lowest ever number at +4 hours today 1.8 mmol/L (32 mg/dL). Gave maple syrup, gravy can food and tested at +4.5 hrs at 48.6 mg/dL. Will test again in 20 min.

    Planning to go on accelatated insulin reduction to 1.5 units tonight if PMPS is above 150 mg/dL, otherwise (green) will skip shot. Feedback welcome. Thanks.
     
    Amanda & Shmee likes this.
  9. Mandy & Rex

    Mandy & Rex Well-Known Member

    Joined:
    Mar 22, 2017
    Usually, we recommend you reduce to 1.75u, but in this special case, 1.5u may be safer with all the recent lime greens. We need to find the right dose.
     
    Stephanie & Quintus likes this.
  10. Stacy & Asia

    Stacy & Asia Well-Known Member

    Joined:
    Oct 2, 2017
    I agree, he's wanting less insulin, 1.5 is a safer choice.

    Come up a little more, Vivaldi!
     
  11. Gill & George

    Gill & George Well-Known Member

    Joined:
    Oct 27, 2015
    Ideally you want to find a dose that you can shoot consistently.

    Part of the problem with the low numbers you are getting now, is that they are likely still being influenced by the overfull depot, because the dose was held when he dropped into low greens. It's hard to know what a safe dose would be. Usually I would not like to see a dose taken down in 1/2 u steps but in this case it may well be the safest option.

    Just be aware that once the depot settles you might find the numbers creep up and you may need to take the dose back up. If you are unsure, post for advice.
     
  12. Vivaldi

    Vivaldi Member

    Joined:
    Mar 27, 2018
    Just like the stability of his latest blue numbers. Will keep dose at 1.75 for a while.
     
  13. Vivaldi

    Vivaldi Member

    Joined:
    Mar 27, 2018
    Good afternoon. Would welcome opinions regarding next shot. Rule says to reduce because of one light green today. But, I am inclined to keep dose unchanged. Current dose seems to be working, I am afraid the reduction would force to go back to the current dose in about 3 days. What would you do?. Thanks.
     
  14. Wendy&Neko

    Wendy&Neko Well-Known Member

    Joined:
    Feb 28, 2012
    Any chance you could update the spreadsheet with the last couple of days of numbers? I only see data to the 26th, but it's now the 30th. ;) If you did do an overdose mistake, as the spreadsheet says you did on the PM cycle of the 25th, that would explain the low numbers the next morning.
     
  15. Vivaldi

    Vivaldi Member

    Joined:
    Mar 27, 2018
    Hi Wendy/Neko. I just updated the spreadsheet link. You should be able to see the update now (to may 30th). Thanks.
     
  16. Mandy & Rex

    Mandy & Rex Well-Known Member

    Joined:
    Mar 22, 2017
    I think it's safer if you reduce to 1.75u and hold at least 6 cycles unless you see a lime green. Then post and ask for advice.
     
  17. Wendy&Neko

    Wendy&Neko Well-Known Member

    Joined:
    Feb 28, 2012
    Thanks for the SS update. I agree, I would reduce. Vivaldi's pancreas may be healing and he may need less insulin.
     
  18. Vivaldi

    Vivaldi Member

    Joined:
    Mar 27, 2018
    Indeed, I went safe and reduced 1/4 unit. Thanks and good night.
     

Share This Page